News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: PVCs and fainting


 lsam - Thu Oct 15, 2009 2:02 am

What causes previously unsymptomatic PVC's to become dangerous? I am a 50 year-old man with HBP and a damaged left ventricle. A couple of days ago, I went into a store after exercising. While standing in line, I felt a run of PVC's start with a squeezing sensation in my chest. Then I passed out. I came to a few minutes later as store employees were putting an AED on me--fortunately I had enough of a heartbeat to not need a shock at that point.

I was examined in the ER and will see my cardiologist, but not for a few weeks. Is it possible that my heart stopped and then restarted? Could PVC's alone have that effect?

Thanks!
 John Kenyon, CNA - Wed Oct 28, 2009 12:54 am

User avatar Hi there -- Here's the problem: PVCs in themselves are not a cause of anything, nor are they predictive nor diagnostic. They occur in almost all of us at some time or another, and in some people they are extremely frequent. There was once a concern about the R-on-T phenomenon, the unusual "badly timed" PVC that could start a dangerous ventricular arrhythmia. We're now finding R-on-T has little statistical importance either. The problem arises because any rhythm that originates in the ventricles is going to basically be made up of PVCs, whether a relatively "slow" run of a few or many, or a lot and very rapid. The PVCs don't themselves cause this to happen though, and this can happen, in certain patient populations, whether or not there are any PVCs occurring before the arrhythmia takes place -- usually ventricular tachycardia (V-tach) -- which can start spontaneously and sometimes causes a faint or deteriorates quickly into ventricular fibrillation (V-fib) which definitely will not sustain life for long.

It would appear you had at least a brief, rapid episode of V-tach. Whether or not it turned quickly into V-fib then converted spontaneously (the latter is relatively unsual but can happen, especially if one hits the floor hard) is moot, since you say you have a "damaged" left ventricle, which probably means you have a low ejection fraction, which is the single most significant risk factor for potentially lethal arrhythmias. The best outcome for this sort of problem has been, most recently, implantation of a personal defibrillator (IED), even though the scary episode may just as well never occur again. It is very difficult to be certain if this will repeat itself or not, and whether or not it will spontaneously resolve. An electrophysiology (EP) study is required to determine this, and if, during such a study, the subject heart can be driven into V-tach or V-fib, it is then called "inducible" and the patient is considered a candidate for an IED, which provides,for now, the greatest protection against sudden cardiac arrest. There are also medications that can help reduce the likelihood of such an event, but the IED is the ultimate weapon. As to your original question, again, we all have PVCs, and that alone does not place us all at anything near high risk for an episode such as you experienced. It is the damaged left ventricle, with the attendant low ejection fraction, that predisposes some to these events. Others have frequent PVCs for most of a lifetime and never experience a sudden arrest of near-arrest. It's hard to know which happened to you, but you definitely will need to submit to an EP study to determine if you are at risk of a repeat and if you may need an IED implanted. I hope the cardiology consult gets done in a timely manner, and if there is any further suggestion, even, of a repeat event, please have yourself taken to an emergency medical facility so you can be evaluated and managed right away. Waiting isn't necessarily a good idea.

I hope this helps. Please follow up with us here as needed and by all means update us after you've seen the cardiologist. Good luck to you.
 lsam - Fri Oct 30, 2009 12:07 pm

Thank you for the information. I saw my cardiologist yesterday and will be getting an electrophysiology study done next week. In the meantime, my blood pressure was very high, even with meds, do we are trying some different drugs. It was lower that usual in the ER after the incident. I had a stress echo and it showed a prolonged episode of bigeminy during cool down and an ejection fraction of 40. At one time a few years ago, my EF was 30. There was no change in my left ventricle--still enlarged.
 John Kenyon, CNA - Sun Nov 01, 2009 8:24 pm

User avatar Good news about the EP study. This is a subject close to my heart (no pun, just a fact) and should help clear up a lot of things about the syncopal episode. The fact your EF has increased a bit (to almost normal) is a very good thing, but of course not a guarantee against funny business. The dilated left ventricle is the real bugaboo in all this, but if you can get the right results on the EP test you may be better off than things would appear. It's not a test you can study for, but looking at it with a positive slant certainly can help. Let us know how things go, and thanks for the follow up. Best to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here